Colorado, 2017High Wind in Colorado, March 5 to 6, 2017
March 5 to 6, 2017 · NWS PUB · 22 events in 22 counties and zones
A vigorous weather system generated high winds across many portions of southern Colorado. Some of the higher reported wind gusts included: near 60 mph at Florence (Fremont County) and Lamar (Prowers County), 60 to 70 mph near Two Buttes (Baca County), Cheraw (Otero County), Walsenburg and La Veta (Huerfano County), Wetmore (Custer County), and Hoehne (Las Animas County), 70 to 80 mph at Colorado…
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous weather system generated high winds across many portions of southern Colorado. Some of the higher reported wind gusts included: near 60 mph at Florence (Fremont County) and Lamar (Prowers County), 60 to 70 mph near Two Buttes (Baca County), Cheraw (Otero County), Walsenburg and La Veta (Huerfano County), Wetmore (Custer County), and Hoehne (Las Animas County), 70 to 80 mph at Colorado City (Pueblo County), and around 85 mph near La Veta Pass ((Costilla County) and Swissvale (Fremont County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 5, 7:32 PM MST, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 5, 7:32 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
732 PM MST Sun Mar 5 2017
.UPDATE...
Issued at 719 PM MST Sun Mar 5 2017
Updated to end red flag warning for this evening. Also made some
changes to the High Wind Warning, adding lower elevations of
Teller County beginning tonight, and the San Luis Valley for
tomorrow. For Teller County, HRRR suggests strong winds spilling
down the slopes of Pike's Peak late tonight/early Mon morning,
with potential for strong winds in the Cheyenne Mountain area
after midnight. Winds may be lighter farther north (i.e. Woodland
Park area), though east slopes of the Ramparts will likely
approach high wind criteria at times Mon morning. For the San Luis
Valley, given 45 kt gusts at KALS earlier today and even stronger
gradient and upper level winds forecast for Mon, 50 kt plus gusts
look possible, especially late morning/early afternoon.
&&
.SHORT TERM...(This evening through Tuesday) Issued at 322 PM MST
Sun Mar 5 2017
...Damaging Winds with High Fire Danger Southeast Mountains and
Plains...Wind Driven Snow for the Continental Divide tonight
through Monday...
Upper trof over the Great Basin will translate eastward across
Colorado tonight and Monday bringing a myriad of fire...high
wind...and snow highlights to the area. Snow has already ramped up
along the Continental Divide this afternoon...and this will continue
through Monday...as focus gradually shifts from the southwest
mountains tonight, into the central mountains on Monday. Snowfall
amounts will come up into the low end advisory numbers (around 4 to
8 inches) but with winds gusting up to 75 mph at times...the blowing
snow will be the primary concern with impacts to travel across the
high mountain passes. Winter Weather Advisories for the continental
divide will continue until 6 PM Monday...but southern areas will
probably be able to be cancelled a little sooner.
Meanwhile...Gusty winds and low relative humidity values have
resulted in Red Flag conditions across much of the southeast plains
this afternoon. Its been a little slow to materialize across the far
east plains but with a few more hours to go...most areas will likely
verify. Will maintain the current Red Flag Warning until 7 PM.
Meanwhile...upper jet is already translating in from the west with
120+kt southwesterly jet setting up across southern CO by 06z. Winds
at mtn top level will increase into the 60-70kt range...and although
there will be quite a bit of forward shear...especially towards
12z...we should still see a burst of high winds with the bora cold
front as it moves across the mountains later tonight. Already
seeing gusts up to 70 mph across some of the mountain sensors. So
have hoisted High Wind Warnings beginning at 7 PM for the southeast
mountains...spreading into the southern I-25 corridor (south of
Colorado City) and Wet Mountain valley after 11 PM...then into the
southeast plains after 6 AM. Suspect we should see some gusts up to
85 mph across the mountains...with gusts to around 60 to 65 mph
across the plains. Unfortunately with such low relative humidity
values we should see another day of critical fire weather conditions
with dangerous fire behavior and rapid rates of fire spread
possible. Thus another Red Flag Warning goes into effect at 8 AM
and continues until 7 PM on Monday.
Winds will gradually diminish Monday evening and snow will taper off
across the mountains. Tuesday will be much quieter wind-wise across
the area...though still breezy across the mountains. Conditions may
come close to critical fire weather parameters across Teller and El
Paso counties Tuesday afternoon...but it is expected to be be too
brief for any additional fire weather highlights. -KT
.LONG TERM...(Tuesday night through Sunday) Issued at 322 PM MST
Sun Mar 5 2017
There is good agreement between the models and ensembles through
the end of the week, but major differences Friday through the
weekend.
Tuesday night through Friday...zonal westerly flow is forecast
across Southern Colorado during this time period. Warm
temperatures are expected with 70s for highs across the Plains.
Overnight lows will also remain warm with 30s to 40s. A weak
wave embedded in the flow may produce isolated showers over the
Central Mountains Tuesday night into Wednesday morning. Dry
relative humidity values and light winds are expected to prevail
through Thursday. By Friday the upper pattern begins to diverge
with elevated fire weather concerns across the Plains as winds
begin to increase.
Saturday and Sunday...models are quite different as we head into
next weekend. The GFS brings a strong upper level shortwave trough
across Colorado. This would bring a much higher fire weather
concern to the area Saturday, and especially on Sunday.
Temperatures would remain warm with 60s and 70s across the region.
In addition, snow would move into the Continental Divide on
Saturday and Sunday with a cold front dropping south across the
Plains Sunday evening.
The ECMWF on the other hand is much different. It builds an upper
ridge over Utah over the weekend. It does drop a cold front south
on Saturday with cooler temperatures behind the front with 50s and
60s for highs by Sunday. This would also limit snowfall over the
mountains to isolated activity over the Central Mountains only.
The gradient across the area would also be much weaker with a
reduced risk of fire weather conditions. We will continue to
monitor the model trends over the next few days. Mozley
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 322 PM MST Sun Mar 5 2017
Southwest winds will gust to around 25-35 kts in the TAF sites
through 02z. Could see a window for low level wind shear in KCOS
starting around 02-04z and persisting until winds pick up later in
the night. As the upper jet shifts overhead...mountain top winds
will increase to around 50-60 kts sustained by around 03z. Should
see a surge in winds come down the eastern slopes into the TAF sites
overnight 08z-10z timeframe with gusts to around 30-40 kts. Wind
gusts will be a lot stronger for the mountains...with localized
gusts to around 65-75 kts. Winds will shift around from the west
Monday morning with sustained winds approaching 35 kts by afternoon
with sporadic gusts to around 50-55 kts at times.
IFR conditions will continue along the Contdvd...and should become
more widespread by this evening. Widespread LIFR conditions in SN
and BLSN will persist along the Contdvd through Monday. Wind in the
40-50 kt range with gusts to around 60-70 kts will be possible over
the higher areas. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 AM to 6 PM MST Monday for COZ069>071-
083>086-089-093>099.
Red Flag Warning from 8 AM to 7 PM MST Monday for COZ222-226>237.
High Wind Warning from 11 PM this evening to 6 PM MST Monday for
COZ078-087-088.
High Wind Warning until 6 PM MST Monday for COZ072>075-079>082.
Winter Weather Advisory until 6 PM MST Monday for COZ058-060-066-
068.
&&
UPDATE...PETERSEN
SHORT TERM...KT
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Mar 5, 7:12 PM MST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
712 PM MST Sun Mar 5 2017
COZ058>089-093>099-070215-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
Northwestern Fremont County Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
712 PM MST Sun Mar 5 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
Snow and wind will continue tonight along the Continental Divide with
accumulations of 2 to 4 inches possible by Monday morning. Winds
gusting over 60 mph will produce areas of blowing snow and poor
visibilities through the mountain passes.
Late tonight, a strong Pacific jet stream will move across the
area, with winds increasing over the mountains. A few gusts to
75 mph will be likely over higher peaks, especially after
midnight, with gusts to near 60 mph over lower elevations.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Very windy conditions are expected on Monday over most of the area,
with winds gusting to around 75 mph or greater across the
mountains and gusts of 60 mph or stronger across the plains.
The combination of dry fuels, strong winds, and low humidities
will cause extremely critical fire weather conditions for most of
the day Monday over Fremont county, the Interstate 25 corridor
and all the southeastern plains.
Accumulating wind-driven snow is expected to continue over the
Continental Divide Monday into Monday night with additional snow
accumulations generally in the one to five inch range. Visibility
over high mountain passes will drop to a quarter mile or less at
times under some of the heavier snow bands.
The next upper level storm system will arrive this weekend. It
will bring with it the potential for mountain snowfall along with
a return to elevated fire weather concerns.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible tonight along the Continental Divide, and early Monday
morning across the eastern mountains and plains.
88/88
In the hours before
Local storm report, Mar 5, 6:12 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MST SUN MAR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND GST 9 NNW WALSENBURG 37.75N 104.84W
03/05/2017 M63 MPH HUERFANO CO MESONET
MESONET STATION 9 NNW WALSENBURG /CO030/.
&&
NWS PUEBLO CO
IRIS SYSTEMLocal storm report, Mar 5, 8:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
823 PM MST SUN MAR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM NON-TSTM WND GST 5 ESE WETMORE 38.21N 105.00W
03/05/2017 M65 MPH PUEBLO CO MESONET
MESONET STATION 5 ESE WETMORE /RDDC2/.
&&
NWS PUEBLO CO
IRIS SYSTEMHigh Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- March 5, 9:00 PM MST to March 6, 4:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
High Wind, Pueblo Vicinity / Pueblo County Below 6300 Ft
- When
- March 6, 6:00 AM MST to 4:00 PM MST
- Where
- Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.173, -104.513 (the zone’s center; the record gives no point)
High Wind, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft
- When
- March 6, 7:00 AM MST to 4:00 PM MST
- Where
- Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.897, -105.164 (the zone’s center; the record gives no point)
High Wind, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft
- When
- March 6, 8:00 AM MST to 4:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.992, -105.637 (the zone’s center; the record gives no point)
High Wind, Northern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 6, 8:00 AM MST to 4:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.867, -105.544 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- March 6, 8:00 AM MST to 4:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Southern Sangre de Cristo Mountains Above 11000 Ft
- When
- March 6, 8:00 AM MST to 4:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Above 10000 Ft
- When
- March 6, 8:00 AM MST to 4:00 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
High Wind, Pikes Peak Above 11000 Ft
- When
- March 6, 8:00 AM MST to 4:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
High Wind, Lamar Vicinity / Prowers County
- When
- March 6, 9:00 AM MST to 4:00 PM MST
- Where
- Lamar Vicinity / Prowers County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.955, -102.393 (the zone’s center; the record gives no point)
High Wind, Western Kiowa County
- When
- March 6, 9:00 AM MST to 4:00 PM MST
- Where
- Western Kiowa County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Eastern Kiowa County
- When
- March 6, 9:00 AM MST to 4:00 PM MST
- Where
- Eastern Kiowa County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.433, -102.740 (the zone’s center; the record gives no point)
High Wind, Bent County
- When
- March 6, 9:00 AM MST to 4:00 PM MST
- Where
- Bent County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.955, -103.072 (the zone’s center; the record gives no point)
High Wind, La Junta Vicinity / Otero County
- When
- March 6, 10:00 AM MST to 4:00 PM MST
- Where
- La Junta Vicinity / Otero County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.903, -103.716 (the zone’s center; the record gives no point)
High Wind, Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft
- When
- March 6, 10:00 AM MST to 4:00 PM MST
- Where
- Northern El Paso County / Monument Ridge / Rampart Range Below 7500 Ft forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft
- When
- March 6, 10:00 AM MST to 4:00 PM MST
- Where
- Colorado Springs Vicinity / Southern El Paso County / Rampart Range Below 7500 Ft forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.832, -104.526 (the zone’s center; the record gives no point)
High Wind, Crowley County
- When
- March 6, 10:00 AM MST to 4:00 PM MST
- Where
- Crowley County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
High Wind, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft
- When
- March 6, 11:00 AM MST to 4:00 PM MST
- Where
- Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Eastern Las Animas County
- When
- March 6, 11:00 AM MST to 4:00 PM MST
- Where
- Eastern Las Animas County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
High Wind, Springfield Vicinity / Baca County
- When
- March 6, 11:00 AM MST to 4:00 PM MST
- Where
- Springfield Vicinity / Baca County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.319, -102.560 (the zone’s center; the record gives no point)
High Wind, Southern San Luis Valley
- When
- March 6, 12:00 PM MST to 4:00 PM MST
- Where
- Southern San Luis Valley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.240, -105.810 (the zone’s center; the record gives no point)
High Wind, Canon City Vicinity / Eastern Fremont County
- When
- March 6, 3:00 PM MST to 4:00 PM MST
- Where
- Canon City Vicinity / Eastern Fremont County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.488, -105.323 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, March 5 to 8, 20171 death · 7 events
- Winter Storm and High Wind in Utah, March 5 to 6, 201710 injured · $300,000 · 70 kt wind · 11 events
- Strong Wind in California, March 5, 20171 death · 1 event
- High Wind in Wyoming, March 5 to 9, 201776 kt wind · 109 events
- Wildfire in Florida, March 5 to 13, 2017$578,000 · 1 event
- High Wind in Nevada, March 5, 2017$100,000 · 63 kt wind · 4 events
- High Surf in Hawaii, March 5 to 7, 201714 events
- Winter Weather in Colorado, March 5 to 6, 20177 events
- High Wind in Colorado, March 5 to 6, 201791 kt wind · 7 events
- High Wind in Arizona, March 5 to 6, 201761 kt wind · 5 events
- High Wind in California, March 5, 201768 kt wind · 3 events
- Tornadoes in Texas, March 5, 2017EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674812, 674814, 683857, 674816, 683852, 683854, 683856, 683858, 683859, 674819, 683865, 683866, 683867, 674820, 683860, 683861, 683862, 674818, 683864, 683868, 683851, 674817.